Kansas, 2012

Hail and Damaging Winds in Kansas, June 30, 2012

June 30, 2012 · NWS GLD · 8 events in 4 counties and zones

During the late afternoon and evening hours, a line of strong to severe thunderstorms produced small hail and severe wind gusts across parts of northwest Kansas. Wind speeds of 60 to over 70 MPH were reported, with the strongest wind gust of 76 MPH measured at Seguin in Sheridan County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the late afternoon and evening hours, a line of strong to severe thunderstorms produced small hail and severe wind gusts across parts of northwest Kansas. Wind speeds of 60 to over 70 MPH were reported, with the strongest wind gust of 76 MPH measured at Seguin in Sheridan County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 30, 5:23 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Jun 30, 5:23 PM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
523 PM MDT SAT JUN 30 2012

.UPDATE...
ISSUED AT 510 PM MDT SAT JUN 30 2012

MADE MINOR TWEEKS TO THE FORECAST FOR THIS EVENING DUE TO THE LINE
OF STORMS PROGRESSING EAST FASTER THAN ANTICIPATED. DURING THE
LATE EVENING THE HIGHER PRECIP. CHANCES SHIFT BACK WEST AS ANOTHER
UPPER LEVEL SHORT WAVE TROUGH MOVES INTO THE AREA. STORM ACTIVITY
STILL LOOKS TO DISSIPATE AFTER MIDNIGHT.

ALSO UPDATED THE WIND FORECAST. AHEAD OF THE STORMS WINDS ARE FROM
THE EAST. ONCE THE STORMS MOVE THROUGH WINDS BECOME ERRATIC WITH
GUSTS UP TO 40 OR 50 MPH. WINDS SLOWLY DECLINE BEHIND THE
STORMS...ALTHOUGH THE VARIOUS OUTFLOW BOUNDARIES MAKE PICKING A
DIRECTION TRICKY BUT WINDS SHOULD GENERALLY COME AROUND TO THE SOUTH.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 202 PM MDT SAT JUN 30 2012

NEXT IN A SERIES OF SHORTWAVE TROUGHS IS ALREADY MOVING INTO
NORTHERN CO...WITH MODERATELY UNSTABLE AIR MASS IN PLACE ACROSS
CWA. INITIAL IMPRESSIONS WERE THAT STABLE AIR BEHIND FIRST
EXITING SHORTWAVE WOULD BE ENOUGH TO LIMIT THUNDERSTORM INITIATION
UNTIL 00Z...HOWEVER HIGH BASE SHOWERS AND THUNDERSTORMS HAVE
ALREADY DEVELOPED ALONG CONVERGENCE ZONE ALONG EASTERN EXTENT OF
SURFACE TROUGH. AS SHORTWAVE TROUGH OVER NORTHERN COLORADO MOVES
EAST THIS ACTIVITY SHOULD INCREASE IN COVERAGE THROUGH LATE
AFTERNOON/EARLY EVENING. LLJ DEVELOPS AROUND 00Z...AND WILL HELP
SUPPORT SHEER PROFILES FAVORABLE FOR HIGH WIND/HAIL THREAT THIS
AFTERNOON AND EVENING.

ANY THUNDERSTORM ACTIVITY SHOULD END BY AROUND 09Z AS SHORTWAVE
MOVES EAST. NEXT WEAK SHORTWAVE IS EXPECTED TO ARRIVE LATE
AFTERNOON/EARLY EVENING ON SUNDAY AND COULD BRING ISOLATED
THUNDERSTORM CHANCES TO THE AREA...POSSIBLY A REPEAT OF TONIGHT
WITH HIGH BASED SHOWERS/THUNDERSTORMS. I KEPT COVERAGE LIMITED TO
ISOLATED DURING THE AFTERNOON PERIOD WITH TIMING OF INITIATION
STILL FAVORED IN THE EVENING.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 203 PM MDT SAT JUN 30 2012

DO NOT SEE MUCH CHANGE DURING THIS PERIOD. A LARGE SPRAWLING UPPER
LEVEL RIDGE WILL DOMINATE THE CONUS WEATHER EAST OF THE ROCKIES.
THE LOCAL FORECAST AREA WILL BE CLOSE ENOUGH TO THE WESTERN FRINGE
OF THE ANTICYCLONIC CIRCULATION TO OPEN THE DOOR FOR SHORTWAVE
TROUGHS MOVING ACROSS THE ROCKIES AND ALMOST DAILY CHANCES FOR
THUNDERSTORMS...BEST CHANCES BEING IN EASTERN COLORADO...IN THE
LATE AFTERNOON AND EVENING HOURS. HIGH TEMPERATURES WILL GENERALLY
BE IN THE 100-105 RANGE WITH LOW TEMPERATURES IN THE UPPER 60S TO
MIDDLE 70S.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 510 PM MDT SAT JUN 30 2012

VFR CONDITIONS ARE FORECAST FOR THE 0Z TAFS. THUNDERSTORMS
CURRENTLY OVER THE TAF SITES SHOULD MOVE EAST OF THE SITES BY 0Z.
AFTER THAT HAVE VCTS THROUGH THE EVENING INTO THE OVERNIGHT HOURS.
DID NOT INSERT A TEMPO GROUP FOR TS DURING THE EVENING SINCE
STORMS WILL LIKELY BE TOO SPOTTY TO TIME IN TO EITHER SITE. WILL
MONITOR THROUGH THE EVENING INCASE A TEMPO GROUP IS NEEDED. IF
STORMS DO MOVE OVER THE SITES WINDS MAY GUST UP TO 35KTS OR SO.
DURING THE OVERNIGHT HOURS THE INSTABILITY AND LIFT BEGIN TO WANE
BRINGING STORM ACTIVITY TO AN END. SUNDAY AFTERNOON THUNDERSTORMS
MAY AGAIN DEVELOP ACROSS THE TRI-STATE AREA. WILL HOLD OFF
INSERTING ANY MENTION WITH THESE TAFS DUE TO THE ISOLATED NATURE.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JTL
SHORT TERM...DR
LONG TERM...024
AVIATION...JTL
Hazardous weather outlook, Jun 30, 10:15 AM CST, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1015 AM MDT SAT JUN 30 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011300-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1015 AM MDT SAT JUN 30 2012 /1115 AM CDT SAT JUN 30 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS THE TRI STATE AREA...WITH THE BEST CHANCE NORTH OF
INTERSTATE 70. DAMAGING WIND GUSTS...LARGE HAIL AND FIRES DUE TO
LIGHTNING STRIKES WILL BE THE PRIMARY THREAT.

ALTHOUGH TEMPERATURES WILL BE SLIGHTLY COOLER TODAY THAN THE PAST
SEVERAL DAYS...HIGH TEMPERATURES WILL BE AROUND 100 DEGREES
ACROSS MUCH OF THE AREA. TAKE EXTRA PRECAUTIONS IF WORKING
OUTDOORS TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LATE AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED SUNDAY AND
MONDAY...MAINLY WEST OF THE KANSAS AND COLORADO STATE LINE.
DAMAGING WIND GUSTS WOULD BE THE PRIMARY THREAT WITH ANY STORM
THAT FORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

JRM/DR

In the hours before

Special weather statement, Jun 30, 4:16 PM CST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
416 PM MDT SAT JUN 30 2012

NEZ080-081-302245-
HITCHCOCK-RED WILLOW-
516 PM CDT SAT JUN 30 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA AND RED
WILLOW COUNTY IN SOUTHWEST NEBRASKA...

AT 515 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF
PALISADE TO 7 MILES NORTHEAST OF STRATTON NE TO STRATTON NE...MOVING
EAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 4035 10048 4008 10062 4000 10074 4014 10133
      4024 10132 4028 10127 4036 10123 4036 10051
TIME...MOT...LOC 2216Z 291DEG 26KT 4043 10107 4024 10116
          4015 10129

THEDE
Special weather statement, Jun 30, 4:18 PM CST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
418 PM MDT SAT JUN 30 2012

KSZ001-302245-
CHEYENNE-
518 PM CDT SAT JUN 30 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN NORTHWEST KANSAS...

AT 515 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF HALE...MOVING EAST AT 10
MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

&&

LAT...LON 3975 10173 3958 10176 3959 10205 3979 10205
TIME...MOT...LOC 2218Z 285DEG 7KT 3968 10198

THEDE
Special weather statement, Jun 30, 4:44 PM CST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
544 PM CDT SAT JUN 30 2012

KSZ002-003-NEZ080-081-302330-
DECATUR-HITCHCOCK-RAWLINS-RED WILLOW-
544 PM CDT SAT JUN 30 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RAWLINS COUNTY IN NORTHWEST KANSAS...DECATUR
COUNTY IN NORTHWEST KANSAS...HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA
AND RED WILLOW COUNTY IN SOUTHWEST NEBRASKA...

AT 543 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES EAST OF
PALISADE TO TRENTON TO 10 MILES SOUTH OF STRATTON NE...MOVING EAST AT
30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 4025 10041 4001 10037 3979 10077 3998 10141
      4000 10138 4000 10133 4004 10132 4020 10102
      4035 10104 4035 10075
TIME...MOT...LOC 2245Z 291DEG 26KT 4032 10093 4017 10091
          4000 10121

THEDE
Special weather statement, Jun 30, 5:10 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
510 PM MDT SAT JUN 30 2012

COZ091-092-010000-
CHEYENNE COUNTY-KIT CARSON COUNTY-
510 PM MDT SAT JUN 30 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND KIT
CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 506 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES NORTH OF
CHEYENNE WELLS TO FIRSTVIEW TO 6 MILES NORTHEAST OF EADS...MOVING
SOUTHEAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3883 10263 3915 10247 3900 10205 3887 10205
      3861 10220 3861 10278 3862 10279
TIME...MOT...LOC 2310Z 294DEG 15KT 3902 10240 3879 10252
          3855 10271

THEDE
Special weather statement, Jun 30, 5:22 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
522 PM MDT SAT JUN 30 2012

KSZ002-302345-
RAWLINS-
622 PM CDT SAT JUN 30 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RAWLINS COUNTY IN NORTHWEST KANSAS...

AT 620 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BEARDSLEY...MOVING SOUTHEAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3990 10123 3965 10095 3956 10122 3957 10123
      3978 10141 3980 10141
TIME...MOT...LOC 2322Z 324DEG 16KT 3977 10126

THEDE

The radar

The Goodland radar (KGLD), 56 km away, was scanning. The volume nearest the first event began at 00:33 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Thomas

When
June 30, 6:35 PM CST
Where
Thomas County, Colby Muni Arpt
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
39.430, -101.050

Hail, Thomas

When
June 30, 6:45 PM CST
Where
Thomas County, 8.98 mi N of Colby Muni Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
39.560, -101.050

Thunderstorm Wind, Thomas

When
June 30, 6:50 PM CST
Where
Thomas County, Gem
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.430, -100.900

Spotter estimated peak winds at 70 mph.

Thunderstorm Wind, Sheridan

When
June 30, 7:02 PM CST
Where
Sheridan County, 1.27 mi WNW of Seguin
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
39.340, -100.600

A peak gust of 76 MPH was measured at 2007 CDT.

Thunderstorm Wind, Gove

When
June 30, 7:35 PM CST
Where
Gove County, 0.69 mi S of Grainfield
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.110, -100.470

Estimated the wind gusts at 50-60 MPH.

Thunderstorm Wind, Gove

When
June 30, 7:39 PM CST
Where
Gove County, 0.78 mi SE of Buffalo Park
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.112, -100.359

Flag pole was being blown sideways quite significantly.

Thunderstorm Wind, Sheridan

When
June 30, 7:48 PM CST
Where
Sheridan County, 8.71 mi SSW of Tasco
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.230, -100.350

Estimated the wind gusts to be 50 to 60 MPH.

Thunderstorm Wind, Graham

When
June 30, 10:24 PM CST
Where
Graham County, Hill City Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
39.380, -99.830

Severe wind gusts were measured with an outflow boundary that came out of the backside of a group of showers south of Hill City.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383509, 384743, 383511, 383512, 383515, 383517, 383519, 391208.